Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 39, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 14, 2012, 4:11 PM EDT for Kennebec County, Somerset County, Waldo County, Maine. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2012, 4:11 PM EDT (20:11 UTC)
- Expired
- Jul 14, 2012, 5:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Kennebec County, ME, Somerset County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 108 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:20 PM EDT | HAIL 1 | Burnham, ME | ALSO VERY STRONG WINDS AND HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
344 WUUS51 KGYX 142011 SVRGYX MEC011-025-027-142100- /O.NEW.KGYX.SV.W.0039.120714T2011Z-120714T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 411 PM EDT SAT JUL 14 2012 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE... SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE... NORTHWESTERN WALDO COUNTY IN SOUTH CENTRAL MAINE... * UNTIL 500 PM EDT... * AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF PITTSFIELD...AND MOVING SOUTH AT 10 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLINTON...UNITY AND THORNDIKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 4452 6926 4453 6957 4479 6953 4480 6932 TIME...MOT...LOC 2011Z 355DEG 9KT 4470 6944 $$ KIMBLE
2 follow-up statements
477
WWUS51 KGYX 142024
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
424 PM EDT SAT JUL 14 2012
MEC011-025-027-142100-
/O.CON.KGYX.SV.W.0039.000000T0000Z-120714T2100Z/
KENNEBEC ME-SOMERSET ME-WALDO ME-
424 PM EDT SAT JUL 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN WALDO...SOUTHEASTERN SOMERSET AND NORTHEASTERN
KENNEBEC COUNTIES...
AT 421 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BURNHAM...OR 8 MILES
SOUTH OF PITTSFIELD...MOVING SOUTH AT 10 MPH. THIS STORM IS ALSO
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLINTON...UNITY...BENTON...THORNDIKE...FREEDOM AND ALBION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4469 6954 4476 6949 4475 6931 4452 6926
4453 6957
TIME...MOT...LOC 2023Z 355DEG 9KT 4467 6944
$$
KIMBLE340
WWUS51 KGYX 142042
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT SAT JUL 14 2012
MEC025-142052-
/O.CAN.KGYX.SV.W.0039.000000T0000Z-120714T2100Z/
SOMERSET ME-
442 PM EDT SAT JUL 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SOMERSET COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOMERSET COUNTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4464 6950 4469 6943 4468 6930 4452 6926
4453 6953
TIME...MOT...LOC 2042Z 356DEG 14KT 4457 6942
$$
MEC011-027-142100-
/O.CON.KGYX.SV.W.0039.000000T0000Z-120714T2100Z/
KENNEBEC ME-WALDO ME-
442 PM EDT SAT JUL 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN WALDO AND NORTHEASTERN KENNEBEC COUNTIES...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ALBION...OR 7 MILES WEST OF THORNDIKE...MOVING SOUTH AT
15 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALBION
AND FREEDOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4464 6950 4469 6943 4468 6930 4452 6926
4453 6953
TIME...MOT...LOC 2042Z 356DEG 14KT 4457 6942
$$
KIMBLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:57 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 14, 2:57 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 257 PM EDT SAT JUL 14 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN IN PLACE OVER NORTHERN NEW ENGLAND TONIGHT. A WEAK LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE WEST ON SUNDAY AND THEN MOVE ACROSS THE AREA SUNDAY NIGHT. ANOTHER FRONTAL BOUNDARY WILL MOVE THROUGH TUESDAY NIGHT AND WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVER NEW ENGLAND FOR THE REMAINDER OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... A WEAK BOUNDARY SLIDING SOUTH ACROSS NORTHERN NEW ENGLAND MAY PROVIDE ENOUGH FOCUS FOR SOME ISOLATED CONVECTION TONIGHT. OTHERWISE...WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE OVERNIGHT. MOS GUIDANCE IS ONLY HINTING AT SOME ISOLATED PATCHES OF FOG...SO WILL LEAVE IT MOSTLY OUT OF THE FORECAST TONIGHT. THIS IS ESPECIALLY TRUE AS ONLY A FEW LOCATIONS SAW ANY APPRECIABLE FOG THIS MORNING. OVERNIGHT LOWS WILL BE RATHER WARM WITH 50S OVER THE MOUNTAINS AND 60S ELSEWHERE. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... HIGH PRESSURE WILL BE ENTRENCHED OVER THE REGION FOR THE START OF THE PERIOD. AN OPEN WAVE ALOFT WILL MOVE ACROSS THE AREA LATE SUNDAY AND SUNDAY NIGHT. THIS FEATURE LOOKS RATHER ROBUST WITH GOOD DYNAMICS AND SHOULD PROVIDE A FOCUS FOR SOME ORGANIZED CONVECTION. MODELS SEEM TO BE A BIT SLOWER WITH THIS FEATURE AND BRING IT THROUGH DURING THE OVERNIGHT RATHER THAN THE LATE AFTERNOON HOURS TOMORROW. OBVIOUSLY...WITH THE FOCUS A LITTLE FURTHER AWAY FROM MAX HEATING...THUNDERSTORM DYNAMICS WILL NOT BE QUITE AS STRONG AS ORIGINALLY EXPECTED. STILL...WE COULD SEE SOME DECENT STORMS DURING THE EARLY EVENING HOURS TOMORROW. WILL HOLD OFF ON ENHANCED WORDING FOR NOW. && .LONG TERM /MONDAY THROUGH SATURDAY/... WEAK SHORT WAVE CROSSES THE REGION MONDAY...ALLOWING FOR SCT SHOWERS DURING THE MIDDAY THROUGH AFTN HOURS. INSTABILITY IS LIMITED...HWVR WILL ADD THE PSBLTY OF A TSTM AS WELL. HIGHEST POPS ONCE AGAIN WILL BE UP IN THE MTNS. LATE TUESDAY AND TUESDAY NIGHT A MORE VIGOROUS COLD FRONT WILL APPROACH THE REGION. AS THE UPPER LEVEL TROUGH APPROACHES...SHOWERS AND TSTMS WILL ERUPT OVER THE REGION. IT WILL BE VERY HOT AND HUMID AS WELL. EXPECT THE POSSIBILITY OF STG WINDS AND HAIL IN ANY OF THE STRONG STORMS. PRECIPITABLE WATER VALUES WILL BE VERY HIGH AS WELL...AND SURFACE DEW POINTS WILL BE RUNNING IN THE UPPER 60S TO AROUND 70 DEGS. LOOK FOR SOME OF THE STORMS TO PRODUCE LCLY HVY RNFL DESPITE RELATIVELY FAST MOTION. THEREAFTER...A LARGE CANADIAN HIGH PRES SYSTEM BUILDS SE FROM CANADA. THIS WILL ALLOW FOR MUCH COOLER AND DRIER WX FROM WEDNESDAY ONWARDS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... SHORT TERM...MAINLY VFR TONIGHT AND SUNDAY. MVFR CIGS/VSBYS IN SHOWERS AND THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING. THERE COULD BE SOME AREAS OF FOG SUNDAY NIGHT THAT WOULD DROP TAF SITES TO IFR/LIFR FOR A FEW HOURS IN THE MORNING. LONG TERM...CEILINGS IMPROVING TO VFR MONDAY. VFR MONDAY THROUGH TUESDAY...HWVR AREAS OF MVFR CEILINGS AND VSBY IN THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. HIGH PRES BRINGING IN MUCH DRIER AIR WITH CLEARING SKIES DURING IN THE MID TO LATE WEEK TIMEFRAME. && .MARINE... SHORT TERM...NO FLAGS EXPECTED. LONG TERM...NO FLAGS. HWVR...WINDS MAY BECOME GUSTY OUT AHEAD OF AND BEHIND STG COLD FRONT TUESDAY INTO WEDNESDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 14, 4:44 AM EDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 444 AM EDT SAT JUL 14 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-150845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 444 AM EDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-150845- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 444 AM EDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:51 PM EDT | Severe Thunderstorm Warning | GYX | Somerset, Waldo | 39 min |
| Jul 14, 4:08 PM EDT | Areal Flood Advisory | GYX | Kennebec, Somerset, Waldo | 82 min |
| Jul 14, 4:22 PM EDT | Flash Flood Warning | GYX | Kennebec, Somerset, Waldo | 83 min |
| Jul 14, 5:06 PM EDT | Special Weather Statement | GYX | Kennebec | 24 min |
| Jul 14, 5:38 PM EDT | Special Weather Statement | GYX | Franklin | 37 min |
| Jul 14, 6:13 PM EDT | Areal Flood Advisory | GYX | Franklin | 92 min |
| Jul 14, 6:59 PM EDT | Special Weather Statement | GYX | Waldo | 46 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.